Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS Springfield, MO

May 25, 2006Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at May 25, 2006, 8:00 PM CDT for Stone County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2006, 8:00 PM CDT (01:00 UTC)
Expired
May 26, 2006, 2:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 260101
FFWSGF
MOC209-260700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 200 AM CDT.

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF RAINFALL
  HAVE OCCURRED ACROSS CENTRAL PORTIONS OF STONE COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...KIMBERLING CITY...CRANE...GALENA...INDIAN POINT...REEDS
  SPRING...CAPE FAIR...ELSEY...LAMPE...PONCE DE LEON AND SILVER
  DOLLAR CITY.



DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3692 9335 3654 9333 3654 9358 3670 9358
      3682 9357 3683 9361 3692 9361

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 260245
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT THU MAY 25 2006

MOC209-260700-
STONE MO-
940 PM CDT THU MAY 25 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR STONE COUNTY UNTIL 200
AM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN 
OVER WESTERN STONE COUNTY THROUGH 930 PM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...KIMBERLING CITY...CRANE...GALENA...INDIAN POINT...REEDS
SPRING...CAPE FAIR...ELSEY...LAMPE...PONCE DE LEON AND SILVER DOLLAR
CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3692 9335 3651 9333 3651 9359 3670 9358
      3682 9357 3683 9361 3692 9361

$$

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:47 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 5:47 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT THU MAY 25 2006

.DISCUSSION...

...MESOSCALE UPDATE...
STRONG TO SEVERE STORMS QUICKLY DEVELOPED AFTER 4 PM JUST SOUTH OF
THE DEW POINT BOUNDARY WHICH WAS SLOWLY SAGGING SOUTHWARD INTO
SOUTHERN MISSOURI WHERE CAPES OF OVER 5000 J/KG WERE OCCURRING WITH
NO CONVECTIVE INHIBITION.  STORMS WERE SHIFTING TO THE SOUTHEAST AND
SHOULD CONTINUE TO PRODUCE NICKEL TO GOLF BALL SIZE HAIL OVER THE
NEXT FEW HOURS AS THEY MOVE INTO UNDISTURBED AIR MASS.

LINDENBERG

...PREVIOUS DISCUSSION...

18Z SGF SOUNDING CONFIRMS THE HIGH INSTABILITY IN PLACE OVER THE
SOUTHERN OZARKS EARLY THIS AFTERNOON WITH 5600 J/KG CAPES AND NO
CINS.  IF WE HAD A DECENT TRIGGERING MECHANISM SEVERE STORMS WOULD
HAVE NO TROUBLE DEVELOPING QUICKLY.  FAIRLY SHARP DEWPOINT GRADIENT
FROM CENTRAL MISSOURI WHERE DEW POINTS WERE IN THE 50S TO THE
SOUTHERN MISSOURI OZARKS WHERE READINGS WERE IN THE UPPER 60S TO LOW
70S.  HOWEVER...SOUTHWARD PUSH OF BOUNDARY LOOKS VERY LETHARGIC AT
THIS POINT WITH MINIMAL PRESSURE FALLS AHEAD OF THE BOUNDARY.
WITHOUT ADDITIONAL FORCING PROBABLY ONLY LOOKING AT ISOLATED
CONVECTION OVER SOUTHERN MISSOURI DURING THE AFTERNOON/EARLY EVENING
HOURS.  IF STORMS DO DEVELOP...SHOULD QUICKLY BECOME SEVERE WITH
MAINLY LARGE HAIL/DAMAGING WIND EXPECTED.  CERTAINLY EXPECTING MORE
ORGANIZED ACTIVITY TO BE CONCENTRATED FURTHER EAST WHERE UPPER LEVEL
FEATURE WILL HAVE MORE INTERACTION.

UPPER PATTERN IS EXPECTED TO UNDERGO SOME CHANGE OVER THE NEXT 24 TO
36 HOURS AS UPPER LOW SHIFTS WELL EAST OF THE REGION AND RIDGE
BEGINS TO BUILD IN.  CONVECTION WILL BE POSSIBLE TONIGHT IN THE HIGH
PLAINS WITH LOW LEVEL JET AND SURFACE BOUNDARY INTERACTION.  THIS
ACTIVITY COULD PUSH INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
TOWARD MORNING AND AFFECT THE WESTERN OZARKS DURING THE MORNING
HOURS FRIDAY.  TEMPERATURES ON FRIDAY COULD BE IMPACTED BY POSSIBLE
MCS REMNANTS AND WILL HAVE TO BE MONITORED.  HAVE CURRENTLY KEPT
HIGHS IN THE UPPER 80S TO AROUND 90.

TEMPERATURES SHOULD REMAIN QUITE WARM THROUGH THE WEEKEND WITH UPPER
RIDGE IN PLACE AND 850 TEMPERATURES OF +20 TO +22 IMPACTING THE
CWA.  EXPECTING TO BE FAIRLY CAPPED THROUGH THE WEEKEND AND HAVE
KEPT CONVECTIVE PRECIPITATION OUT OF THE FORECAST FOR NOW.
AFTERNOON HIGHS WILL LIKELY APPROACH RECORDS ON SATURDAY AND
SUNDAY...SEE CLIMATE SECTION BELOW.

UPPER RIDGE EXPECTED TO SHIFT TO THE EAST OF THE CWA FOR MUCH OF THE
UPCOMING WEEK WITH MAIN FOCUS FOR CONVECTION TO THE WEST WITH
SURFACE BOUNDARY IN THE PLAINS.  KEPT LOW POPS GOING THROUGH THE
PERIOD MAINLY FOR POSSIBLE AFTERNOON/EVENING INSTABILITY CONVECTION.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION HAS SHIFTED SOUTH OF THE TERMINAL
FORECAST POINTS AT JLN/SGF AND BOUNDARY WAS SHIFTING THROUGH THESE
LOCATIONS AS OF 2230Z.  CONVECTION SHOULD REMAIN SOUTH OF THE
SOUTHWARD MOVING BOUNDARY THIS EVENING WITH CLEARING SKY BEHIND THE
BOUNDARY.  STILL UNSURE ON EVOLUTION OF POTENTIAL MCS OVER THE HIGH
PLAINS THIS EVENING...BUT COULD SEE SOME CONVECTION TOWARDS MORNING
OVER EASTERN KANSAS AND WESTERN MISSOURI.  HAVE LEFT CONVECTION OUT
OF TERMINALS FOR NOW AND BROUGHT IN SOME MID LEVEL CLOUD COVER.

LINDENBERG

&&

.CLIMATE

UPPER RIDGE AND WARM 850 MB TEMPERATURES WILL LEAD TO NEAR RECORD
HIGHS OVER THE WEEKEND.  HERE ARE THE CURRENT RECORDS FOR THE NEXT
FEW DAYS...

                MAY 26      MAY 27    MAY 28

SPRINGFIELD    92/1953     88/1911    89/1911
JOPLIN         94/1953     89/1991    92/1983
WEST PLAINS    95/1953     90/1962    89/1962
ROLLA/VICHY    92/1953     90/1905    91/1962

MMT/LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 25, 7:41 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT THU MAY 25 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
741 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL TO THE SIZE OF GOLF BALLS OR LARGER.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED STORMS ALONG AND SOUTH OF A NEOSHO TO EMINENCE LINE...
  MAINLY THROUGH 10 PM.

  DISCUSSION:

  SEVERE STORMS DEVELOP DURING THE LATE AFTERNOON ALONG AND
  AHEAD OF A SURFACE BOUNDARY SEPARATING DEWPOINTS IN THE 50S
  FROM DEWPOINTS IN THE 70S.  THIS BOUNDARY INTERACTED WITH
  EXTREME INSTABILITY OVER SOUTHERN MISSOURI TO PRODUCE THE
  SEVERE STORMS.

  THE STORMS WILL CONTINUE TO PUSH SOUTHEAST INTO EXTREME
  SOUTHERN MISSOURI THROUGH THE REMAINDER OF THE MID EVENING
  HOURS...AND WILL LIKELY PRODUCE HAIL TO THE SIZE OF GOLF
  BALLS.

  AS THE INSTABILITY BEGINS TO DECREASE DURING THE LATE
  EVENING...STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY
  AND MOVE SOUTH OUT OF THE AREA.

  ADDITIONAL THUNDERSTORMS MAY DEVELOP OUT IN THE PLAINS TONIGHT
  AND PUSH SOUTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
  LATE TONIGHT.  THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
  LIMITS BUT MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
  ON FRIDAY AS THE FRONT LIFTS BACK TO THE NORTH.  AFTER A DRY
  WEEKEND...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
  MUCH OF THE UPCOMING WORK WEEK...MAINLY DURING THE MID TO LATE
  AFTERNOON THROUGH THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL BE NEEDED THROUGH THE MID EVENING OVER SOUTHERN
  MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 25, 7:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             4 W AURORA              36.97N 93.79W
05/25/2006  E1.50 INCH       LAWRENCE           MO   AMATEUR RADIO

&&

SRUNNELS
Local storm report, May 25, 7:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             FORSYTH                 36.68N 93.12W
05/25/2006  E0.88 INCH       TANEY              MO   AMATEUR RADIO

&&

SRUNNELS
Local storm report, May 25, 7:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 W GALENA              36.81N 93.50W
05/25/2006  E1.00 INCH       STONE              MO   AMATEUR RADIO

&&

SRUNNELS
Local storm report, May 25, 7:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             FORSYTH                 36.68N 93.12W
05/25/2006  E1.00 INCH       TANEY              MO   FIRE DEPT/RESCUE

&&

SRUNNELS
Local storm report, May 25, 7:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             MADRY                   36.87N 93.72W
05/25/2006  E1.00 INCH       BARRY              MO   BROADCAST MEDIA

&&

SRUNNELS
Local storm report, May 25, 7:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 SW CRANE              36.85N 93.64W
05/25/2006  E1.75 INCH       BARRY              MO   BROADCAST MEDIA

&&

SRUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:01 PM CDTSevere Thunderstorm WarningSGFBarry59 min
May 25, 7:05 PM CDTTornado WarningSGFLawrence25 min
May 25, 7:16 PM CDTSevere Thunderstorm WarningSGFStone74 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningSGFBarry31 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningSGFStone65 min
May 25, 8:33 PM CDTSevere Thunderstorm WarningSGFChristian, Taney87 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningSGFBarry58 min
May 25, 9:30 PM CDTSevere Thunderstorm WarningSGFStone75 min
May 25, 10:01 PM CDTTornado WarningSGFBarry, Stone31 min
May 25, 10:05 PM CDTSevere Thunderstorm WarningSGFLawrence55 min
May 25, 10:16 PM CDTSevere Thunderstorm WarningSGFBarry74 min
May 25, 10:48 PM CDTSevere Thunderstorm WarningSGFStone72 min
May 25, 11:02 PM CDTSevere Thunderstorm WarningSGFLawrence43 min
May 25, 11:30 PM CDTSevere Thunderstorm WarningSGFBarry75 min
May 25, 11:53 PM CDTTornado WarningSGFBarry, Stone67 min
May 26, 12:23 AM CDTSevere Thunderstorm WarningSGFNewton67 min
May 26, 12:37 AM CDTFlash Flood WarningSGFNewton6 hr
May 26, 1:20 AM CDTFlash Flood WarningSGFBarry5 hr
May 26, 1:28 AM CDTSevere Thunderstorm WarningSGFBarry47 min
May 26, 1:31 AM CDTSevere Thunderstorm WarningSGFNewton74 min
May 26, 1:59 AM CDTSevere Thunderstorm WarningSGFMcDonald76 min
May 26, 2:00 AM CDTFlash Flood WarningSGFStone5 hr
May 26, 2:26 AM CDTSevere Thunderstorm WarningSGFJasper64 min
May 26, 2:44 AM CDTSevere Thunderstorm WarningSGFNewton76 min
May 26, 2:53 AM CDTFlash Flood WarningSGFJasper4 hr
May 26, 3:27 AM CDTSevere Thunderstorm WarningSGFJasper63 min
May 26, 4:14 AM CDTSevere Thunderstorm WarningSGFJasper76 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.